Hail, Glasscock
- When
- October 9, 11:45 PM CST
- Where
- Glasscock County, 2 mi E of Garden City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.867, -101.467
A sheriff's deputy report quarter size hail just east of Garden City.
A pair of supercell thunderstorms developed over the eastern Permian Basin of west Texas during the hours around midnight on the 9th. These storms produced large hail that damaged cotton crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A pair of supercell thunderstorms developed over the eastern Permian Basin of west Texas during the hours around midnight on the 9th. These storms produced large hail that damaged cotton crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 9, 10:10 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1100 PM CDT SAT OCT 9 2004 .UPDATE... GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR THE LATEST RADAR TRENDS AND RECENT SURFACE OBSERVATIONS. SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT...MAINLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. DEW POINTS HAVE DROPPED INTO THE MID 40S F FROM THE GUADALUPE MOUNTAINS...SOUTH ACROSS THE DAVIS MOUNTAINS AND MARFA PLATEAU. MOSTLY CLEAR SKIES AND LIGHT WINDS ACROSS THE ABOVE MENTIONED AREAS WILL PROVIDE IDEAL RADIATIONAL COOLING CONDITIONS. OVERNIGHT LOWS HAVE BEEN LOWERED A CATEGORY OR TWO. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SAT OCT 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT (100 PM MDT) SAT OCT 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND SMALL HAIL CAN BE EXPECTED NEAR THUNDERSTORMS THAT DO DEVELOP. AN ISOLATED OCCURRENCE OF LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON OR DURING THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SINCE AN ISOLATED STORM COULD PRODUCE SEVERE HAIL LATE THIS AFTERNOON...SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE PERMIAN BASIN SHOULD MONITOR THE LATEST WEATHER INFORMATION. OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED.
The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
3 hail. Local standard time, as filed.
A sheriff's deputy report quarter size hail just east of Garden City.
Farmers in southeastern Glasscock County reported that large hail damaged almost 4,000 acres of cotton crops.
Residents at a ranch headquarters in northeastern Reagan County reported penny size hail that covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427581, 5427583, 5427582.